The FDA has informed healthcare professionals and patients that Lamictal (lamotrigine, from GlaxoSmithKline) can cause aseptic meningitis. The FDA is revising the Warnings and Precautions section of the drug label and the patient Medication Guide to include information about this risk. The decision to revise the Lamictal label is based on the FDA’s identification of 40 cases of aseptic meningitis in patients taking Lamictal (from December 1994 to November 2009). If meningitis is suspected, patients should also be evaluated for other causes of meningitis and treated as indicated. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.
Lamictal is indicated in adults for the maintenance treatment of bipolar disorder and as an adjunct in partial seizures, Lennox-Gastaut syndrome, or primary generalized tonic-clonic seizures in adults and children (≥2yrs). Lamictal is also indicated for conversion to monotherapy in adults (≥16yrs) with partial seizures who are on carbamazepine, phenytoin, phenobarbital, primidone, or valproate as a single antiepileptic drug (AED).
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm222269.htm.